Format

Send to

Choose Destination
Inflamm Res. 2005 Nov;54(11):435-50.

A heretofore undisclosed crux of eosinophilia-myalgia syndrome: compromised histamine degradation.

Author information

1
Division of Natural Products, Center for Food Safety and Applied Nutrition, Food and Drug Administration, 5100 Paint Branch Parkway, College Park, Maryland 20740-3835, USA. mitchell.smith@cfsan.fda.gov

Abstract

In contrast to early epidemiological evidence offering links between eosinophilia-myalgia syndrome (EMS) and microimpurities of L-tryptophan-containing dietary supplements (LTCDS), this account shows why reliance on a finite impurity from one manufacturer is both unnecessary and insufficient to explain the etiology of EMS. Excessive histamine activity has induced blood eosinophilia and myalgia (Greek: mys, muscle + algos, pain). Termination of the multiple actions of histamine is dependent on particular amine oxidases and histamine-N-methyltransferase. Histamine metabolism is rapid when these degradative reactions are operative. The latent effects of incurred histamine can be potentiated and aggravating when these mechanisms are impaired. Overloads of tryptophan supplements cause - among other relevant side-effects - an increased formation of formate and indolyl metabolites, several of which inhibit the degradation of histamine. Moreover, (non-EMS) subjects with hypothalamic-pituitary- adrenal (HPA) axis dysregulation have also manifested greatly increased sensitivities to incurred tryptophan and histamine. A final common pathway for syndromes characterized by eosinophilia with myalgia is now evident.

PMID:
16307217
DOI:
10.1007/s00011-005-1380-7
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center